Alert archive / Kentucky / Wind Advisories in 2008

Wind Advisory 15, NWS Jackson, KY

December 21, 200833 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 21, 2008, 3:30 AM EST for 33 counties in Kentucky. It took effect at Dec 21, 2008, 12:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2008, 3:30 AM EST (08:30 UTC)
In effect from
Dec 21, 2008, 12:00 PM EST
Expired
Dec 21, 2008, 6:06 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 210830
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST SUN DEC 21 2008

...GUSTY WINDS EXPECTED THIS AFTERNOON...

.GUSTY WEST WINDS ARE EXPECTED BEHIND A DEPARTING COLD FRONT THIS
AFTERNOON. GUSTS AROUND 45 MPH ARE EXPECTED AT TIMES THIS AFTERNOON.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211700-
/O.NEW.KJKL.WI.Y.0015.081221T1700Z-081222T0100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
330 AM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EST THIS
EVENING. 

GUSTY WEST WINDS WILL DEVELOP BEHIND A DEPARTING COLD FRONT TODAY.
THE STRONGEST WINDS ARE EXPECTED DURING THE AFTERNOON HOURS.
SUSTAINED WIND SPEEDS BETWEEN 15 AND 25 MPH ARE EXPECTED...WITH GUSTS
AROUND 45 AT TIMES. WINDS THIS STRONG MAY BRING DOWN SMALL
TREES...TREE LIMBS...AND POWER LINES. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES DRIVING
ON NORTH SOUTH ROADS. USE EXTRA CAUTION. RESIDENTS OF EASTERN
KENTUCKY SHOULD SECURE LOOSE OUTDOOR OBJECTS. LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/JACKSONKY.

$$

WJM
2 follow-up statements
000 
WWUS73 KJKL 211657
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1157 AM EST SUN DEC 21 2008

...GUSTY WINDS EXPECTED THIS AFTERNOON...

.GUSTY WEST WINDS UP TO 45 MPH ARE EXPECTED BEHIND A DEPARTING COLD
FRONT TODAY AS BITTERLY COLD ARCTIC AIR RUSHES INTO EASTERN KENTUCKY. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220100-
/O.CON.KJKL.WI.Y.0015.081221T1700Z-081222T0100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1157 AM EST SUN DEC 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. 

GUSTY WEST WINDS ARE EXPECTED BEHIND A DEPARTING COLD FRONT
TODAY AS BITTERLY COLD ARCTIC AIR SURGES INTO EASTERN KENTUCKY. THE
STRONGEST WINDS ARE EXPECTED TO HAVE SUSTAINED WIND SPEEDS BETWEEN
15 AND 25 MPH AND GUSTS UP TO 45 AT TIMES. WINDS THIS STRONG MAY
BRING DOWN SMALL TREES...TREE LIMBS...AND POWER LINES. THE WINDS...
COMBINED WITH THE ARCTIC AIR WILL DROP WIND CHILL READINGS TO BETWEEN
ZERO AND 5 ABOVE THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
DRIVING ON NORTH SOUTH ROADS. USE EXTRA CAUTION. RESIDENTS OF
EASTERN KENTUCKY SHOULD SECURE LOOSE OUTDOOR OBJECTS. 

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE
AT WEATHER.GOV/JACKSONKY.

$$

WJM/DUSTY
000 
WWUS73 KJKL 212306
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EST SUN DEC 21 2008

...WIND ADVISORY CANCELED...

.WINDS WILL GRADUALLY DIMINISH DURING THE OVERNIGHT HOURS AS AN AREA
OF HIGH PRESSURE DRAWS CLOSER FROM THE WEST.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220015-
/O.CAN.KJKL.WI.Y.0015.000000T0000Z-081222T0100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
606 PM EST SUN DEC 21 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED THE WIND
ADVISORY. WINDS GUSTING TO AROUND 35 MPH THIS EVENING WILL DIMINISH
DURING THE OVERNIGHT HOURS. 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 21, 1:44 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 21, 1:44 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
144 AM EST SUN DEC 21 2008

.SHORT TERM.../TONIGHT/

HAVE FURTHER LOWERED POPS IN THE ZFP FOR THE OVERNIGHT AS SHOWERS
CONTINUE TO DIMINISH. MINIMAL CHANGES WERE MADE TO THE GRIDDED DATA
WITH THIS UPDATE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT/

BACK EDGE OF SHOWERS WAS MOVING INTO OUR WEST COUNTIES AT 9 PM...AND
HAVE ADJUSTED POPS FOR CURRENT TRENDS...WITH LOWER POPS IN THE ZFP
NOW IN OUR WESTERN AREAS. HAVE ALSO ADJUSTED WINDS TO DIMINISH A BIT
FASTER ON SUNDAY NIGHT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT AND SUNDAY/

SHOWERS AND ISOLATED THUNDERSTORMS ARE HEADING INTO THE REGION FROM
THE SW. HAVE UPDATED TO INCLUDE A SLIGHT CHANCE OF THUNDER FURTHER
NORTH. HAVE ALSO PROVIDED FINE TUNING TO THE POP TIMING IN THE GRIDS.
LOOKS LIKE THE MAIN EVENT WILL BE WITH THE CONVECTION DURING THE
EVENING. FOR SUNDAY...HAVE LIMITED FLURRIES TO THE MORNING...AND EVEN
THEN IT DOES NOT LOOK TOO IMPRESSIVE. THE AIR MOVING IN IS VERY DRY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY NIGHT/

A WARM FRONT IS OVER THE AREA WITH THE DEVELOPING SURFACE LOW ALREADY
ON THE ARKANSAS/MISSOURI BORDER. THE LOW PRESSURE WILL CONTINUE TO
RIDE UP THE FRONTAL BOUNDARY AND ACROSS CENTRAL KENTUCKY THROUGH
TONIGHT. A VIGOROUS COLD FRONT WITH TRULY ARCTIC AIR LURKING WILL
WORK IN BEHIND THE COLD FRONT AFTER FROPA SHORTLY AFTER MIDNIGHT.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON SUNDAY...ALTHOUGH
FLURRIES WILL BE POSSIBLE THROUGH SUNDAY NIGHT AS SOME LOW LEVEL
MOISTURE WILL BE PRESENT BELOW THE -10 C LINE AND UPSLOPE FLOW WILL
BEGIN TO KICK IN. MOISTURE SHOULD REMAIN BELOW THE BEST TEMPERATURES
FOR ICE CRYSTALS...LIMITING THE POTENTIAL FOR LIGHT SNOW SHOWERS.

CURRENT RADAR IMAGERY SHOWS LIGHT RAIN SHOWERS ALONG THE
KENTUCKY/TENNESSEE BORDER AS SOME ISENTROPIC LIFT OVER THE WARM FRONT
CONTINUES. VIRGA IS VISIBLE OUTSIDE THE WINDOW WHICH SHOULD HELP TO
SATURATE THE COLUMN AHEAD OF BEST RAINFALL CHANCES TONIGHT WHEN LOW
IS NEAR AND BETTER MOISTURE ADVECTS IN. HAVE KEPT CATEGORICAL
POPS...MAINLY SOUTH OF THE MOUNTAIN PARKWAY WITH LIKELY FURTHER
NORTH. GFS HAS HAD THE BEST HANDLE ON THINGS TODAY AND ITS GUIDANCE
FIT THE PREVIOUS FORECAST SO DID NOT MAKE MANY CHANGES TO POP
FORECAST. HPC QPF SEEMED PRETTY REASONABLE FOR THE SYSTEM...GENERALLY
AGREEING WITH THE MODEL CONSENSUS OF A QUARTER TO A HALF AN INCH OF
QPF IN THE EXTREME SOUTHEAST AND LESSER AMOUNTS THE FURTHER NORTH
YOU GO. DESPITE PAST HEAVY RAINFALL...STREAM AND RIVERS IN THE
CUMBERLAND RIVER BASIN SHOULD BE ABLE TO HANDLE THIS RAINFALL SO NO
HYDRO CONCERNS ARE EXPECTED.

TONIGHTS LOW TEMPERATURE SHOULD ALSO BE THE HIGH FOR TOMORROW AS
STRONG AND STEADY COLD AIR ADVECTION SHOULD PERSIST THROUGH THE END
OF THE SHORT TERM FORECAST PERIOD. RELIED MORE ON RAW MODEL
TEMPERATURES ON SUNDAY AS THIS SEEMS TO PERFORM BETTER WITH ARCTIC
AIRMASSES. EAST KENTUCKY SHOULD SEE SINGLE DIGITS FOR LOWS ON SUNDAY
NIGHT WITH WIND CHILLS BELOW ZERO DUE TO THE STEADY NORTHWEST WIND.

.LONG TERM.../MONDAY THROUGH FRIDAY NIGHT/

OVERALL...A TREND TOWARD HIGHER HEIGHTS AND MILDER CONDITIONS IS
ANTICIPATED THROUGH THE PERIOD. EARLY IN THE PERIOD...AT 50H THERE
WILL BE TROFS ON BOTH COASTS WITH A RIDGE ALONG THE FRONT RANGE INTO
THE WRN PLAINS. THIS IS REFLECTED AT THE SFC WITH A LARGE DOME OF
HIGH PRESS OVER THE CONFLUENCE OF THE OH/MO/MS RVRS AND CONTINUED
CAA ACROSS THE ERN QUARTER OF THE CONUS. BY DAYS END ON MON THE HIGH
WILL BE LOCATED OVER ERN KY WITH LITTLE TO NO CLOUDS AND NO WIND
WHICH WILL ALLOW FOR TEMPS TO WARM INTO THE MID 20S. HOWEVER CLEAR
SKIES AND CALM WINDS OVERNIGHT WILL PLUNGE THE MERCURY DOWN AND
EXPECT A RIDGE/VALLEY SPLIT WITH RIDGES AROUND 20 AND VALLEYS
BETWEEN 10 AND 15. WOULD NOT BE SURPRISED FOR A FEW OF THE COLDEST
VALLEYS TO RECORD SINGLE DIGIT LOWS TUES MORNING. TEMPERATURES WILL
WARM DRAMATICALLY FOR THE REST OF THE WEEK. GFS MOS HAD THU AND FRI
WITH TEMPS CONTINUING TO RISE AND WILL HAVE TO KEEP AN EYE ON THE
WAA BUT ALSO FELT THAT THE APPROACHING RAIN AND COLD FNT WILL
SUPPRESS TEMPS AND HAVE UNDERCUT MOS NUMBERS ACCORDINGLY.

FOR PCPN THE MODELS START THE EARLY WEEK IN GOOD AGREEMENT BUT
DIVERGE FOR THE LATTER HALF OF THE WEEK. HAVE FOLLOWED ECMWF FOR THE
EXTENDED DUE TO ITS CONSISTENCY AND THE OVERLY DRAMATIC SWING IN GFS
MOS. THEREFORE EXPECT NEXT COLD FNT TO CROSS CWFA WED NITE WITH PCPN
TOTALS DURING THE THU 24HR PERIOD APPROACHING IF NOT EXCEEDING 1 INCH
FOR A GOOD PORTION OF THE AREA. DO NOT CURRENTLY HAVE THAT MUCH PCPN
IN THE GRIDS IN CONSIDERATION OF COLLABORATION BUT HAVE TRENDED UP
FROM PREVIOUS FCST. CONSIDERATIONS FOR FUTURE FCSTS WILL BE FOR
WARMER TEMPS TOWARDS THE END OF THE WEEK AND HIGHER POPS AND QPF WITH
THE WED NITE/THU MORN FNTL PASSAGE. AT THE END OF THE FCST PACKAGE
THE ECWMF BRINGS ANOTHER COLD FNT TO THE WESTERN HALF OF THE
COMMONWEALTH AND WILL HAVE TO DEAL WITH THE NEXT ROUND OF PCPN NEXT
WEEKEND.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

A COLD FRONT IS MOVING THROUGH THE VA BORDER COUNTIES. LOW MVFR/IFR
STRATOCU BEHIND THE BOUNDARY WILL MIX OUT QUICKLY AROUND 15Z NEAR SME
AND OVER THE REST OF THE AREA BY 18Z. VFR CONDITIONS WILL THEN
FOLLOW. SOME -DZ OR -SN AS TEMPS FALL COULD FALL BETWEEN NOW AND WHEN
THE STARTOCU ERODES...BUT VIS SHOULD REMAIN 6 SM OR HIGHER. WINDS
WILL REMAIN GUSTY...WITH GUSTS NEAR 30KT...PERHAPS HIGHER 18Z TO 00Z.
IN FACT...WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE REST OF THE
PERIOD AS ARCTIC AIR FUNNELS INTO THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER/HAL
LONG TERM....DUSTY
AVIATION...JP
Hazardous weather outlook, Dec 20, 11:05 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1105 PM EST SAT DEC 20 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1105 PM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ARCTIC AIR WILL BE CARRIED INTO THE REGION ON BRISK WEST TO NORTHWEST
WINDS FROM LATE TONIGHT INTO MONDAY. THE COMBINATION OF WIND AND
COLD TEMPERATURES WILL SEND WIND CHILL VALUES TO NEAR ZERO OR COLDER
LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHOETTMER/DUSTY/HAL/GEOGERIAN

Nearby

Wind Advisories in Kentucky, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.